Before & After: The Pictures We Don’t Want You To See
RATE

Ask anyone who’s been on high doses of Prednisone for any given time, and I guarantee you they won’t brag about how beautiful they felt. It might assist in being able to eat, but there is so much more to the pro’s and con’s of steroids.

This is the vain side of us we don’t want you to see.

When you’re on Prednisone you tend to look away from mirrors pretty often. Unflattering facial features like acne, “moon face”, etc., you don’t look yourself and that certainly affects how you feel about yourself. Self-esteem is at an all-time low. Nothing about taking pills that make you gain weight like crazy, especially in the most visible parts of your body, is sexy.

I’ve never shared these photos of myself with anyone. I’ve permanently deleted them from my hard drive, as they’ve always caused me to be extremely self-conscious looking back at them. But I feel it’s important to share these images with the public now for some reason.

I’ve struggled from Body Dysmorphia for quite some time, and I can honestly say that medications to treat my Crohn’s Disease have definitely been a huge factor. If you find yourself reading this and have, or have a child with, IBD, consider having seeing a therapist at least once ever 2 months; it really can make a difference. And remember, even when in remission, there are still signs and symptoms that can definitely get you down. And even though symptoms might not seem active, doesn’t mean that there isn’t damage being done or your disease isn’t active. Thus, additional help is needed.

You never know when your wall of bricks will come tumbling down.

When I was first exhibiting dramatic, life-altering symptoms, it was obvious that something was wrong with me, but we had no idea what was lurking under the surface of my skin, especially in my blood and intestines. But because of modern medicine, quick intervention and some amazing pediatric nurses and my gastroenterologist, I’m here today.

In the few weeks after my diagnosis, I had NO idea that the “puffy face” I might get as a result of very high dose IV steroids, oral steroids and TPN would change my appearance so quickly.

I remember looking in a mirror after having a laparoscopic surgery for ovarian cysts. The mirror was smaller than my hand and when I flipped it up, I was bones. I looked like I was barely surviving a famine. My skin was white/blue/yellow at different stages during my visit, but I’ll never forget looking in the full-length mirror the first time I was able to get up and shower. It took me at least 25 minutes to walk 15 feet and I had to take breaks. But what came next took me by absolute surprise.

I looked in the mirror and my eyebrows had grown out like crazy (a result of Prednisone) and my face was sunken in to the point where my eye sockets appeared to be the biggest and most obvious part of my face.

I looked like a skeleton.

I had two nurses assist me for my first “bath” that wasn’t in my bed for the first time in…days? Weeks? I can’t even remember how long. They were so gentle, but everything hurt so bad. I could feel my ribs stick out and the washcloth go over my spine. Here I was – 16 and needing total assistance to walk with a walker, sit up, clean my private areas and wash my hair. It was an out-of-body experience, especially for a young girl. I don’t have many lucid memories from that ICU stay, but looking in the mirror sticks out to me the most. For soon I’d discover looking in the mirror would have the opposite effect for my pride, my self-esteem and what felt like what little was left of me.

It wasn’t until about 1-2 weeks after I left the hospital, weighing 80lbs soaking wet, that my Prednisone “moon face” actually started to appear. It came on extremely quickly – like, overnight quick. I, ironically, had my senior pictures scheduled about a week after I got out of the hospital. That morning, I woke up and immediately panicked; I didn’t recognize the shape of my face. Overnight, I went from a skeleton to someone who was clearly on a very, very high dose of steroids.

By the time July came around, the rest of my body was extremely skinny, while my face had its own zip code. The day I turned 17 was a miracle; 3 months previous, we didn’t know if I’d be here for that milestone.

So many people who don’t struggle with illness don’t see the psychological damage that steroids can do.

It took a lot from me.

And today, it takes every ounce of pride and courage to show these pictures to the world. Until 4 days ago, I hadn’t seen any of these pictures in 10 years. I permanently deleted them from my computer and had no idea the hard copies existed. Had I known, I would have been very upset. But going through the photo album my mom gave me that day helped me overcome some of my fears. I doubt I’ll ever look at any of these pictures again, because I hate remembering that time, but I also know when I do see these pictures, I see how far I’ve come.

advertisement
SubscribeJoin 10,000 subscribers to our weekly newsletter.

Your username will be visible to others.


Reader favorites